Texas, 2021

Winter Weather in Texas, February 18, 2021

February 18, 2021 · NWS SJT · 4 events in 4 counties and zones

Another storm system brought 2-3 inches of snow to portions of the Northern Edwards Plateau and Northwest Hill Country. The snow made travel difficult at times.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Another storm system brought 2-3 inches of snow to portions of the Northern Edwards Plateau and Northwest Hill Country. The snow made travel difficult at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 18, 1:27 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 18, 1:27 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
127 PM CST Thu Feb 18 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 126 PM CST Thu Feb 18 2021

This afternoon, radar is showing light precipitation echoes
moving through southern Irion County and the I-10 corridor, with
reports of light to moderate snow showers associated with those
echoes as surface temperatures are in the upper teens to low 20s.
Meanwhile, satellite shows cloudy to mostly cloudy skies across
the reigon, with snow producing mid and high clouds above the low
stratus clouds. Up to a couple inches of snow have fallen across
parts of the I-10 corridor and up into Barnhart. This snow is
associated with an upper level trough which is currently moving
across the region. A Winter Weather Advisory continues for Irion
County and the I-10 corridor and by early this evening, the
trough axis will be east of our region, with any lingering snow
showers across Kimble/Sutton counties dissipating by mid evening.
The Advisory has been cancelled for Sterling, Coke, Tom Green and
Concho counties, as anything more than a dusting of snow in those
areas looks very unlikely.

From mid-evening tonight through Friday, no precipitation is
expected as northwest flow aloft moves in aloft. Light winds
tonight as a surface high moves over the region, and skies
becoming mostly clear, will result in strong radiational cooling
and very cold lows early Friday morning (upper single digits to
low teens). By Friday afternoon, the surface high will have moved
to a position just southeast of our region, bringing a return of
warmer southwest winds. This, in addition to sunny skies and
warming at 850 mb, will help bring warmer temperatures Friday,
with highs in the mid to upper 40s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 331 AM CST Thu Feb 18 2021

A warming trend finally begins on Friday and will continue through
the weekend. Although temperatures on Friday will be well below
normal for this time of year, they will be much warmer than what
we have seen in the last seven days, with highs in the lower and
middle 40s, under sunny skies. Temperatures warm into the lower
50s by Saturday and into the 50s and lower 60s by Sunday. There
will be a weak cold front that affects the area on Sunday but will
have little effect, other than a northerly wind shift and cooler
temperatures Sunday night. Southwest winds return in earnest by
Monday, with afternoon highs in the lower 60s, which is very close
to normal for this time of year.

The warming trend continues through the middle of next week, with
above normal temperatures by Tuesday and Wednesday. High Tuesday
will be in the mid and upper 60s, warming into the lower 70s by
Wednesday. No precipitation is expected through the extended
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Thu Feb 18 2021

Look for snow showers, some locally heavy (producing brief
LIFR/VLIFR conditions), to continue across the I-10 corridor and
possibly into the southern Concho Valley, through 00Z Fri.
Otherwise, mainly MVFR conditions will continue through 00Z Fri,
then become widespread VFR by 03Z Fri, with VFR conditions then
continuing thereafter, except for the slight chance for some
patches of fog developing overnight. Confidence too low in fog
occurrence and locations to put in TAFs. N winds around 7-13 KT
will continue through 00Z Fri, then become VRB 2-6 KT through 18Z
Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	  9  43  27  54 /   0   0   0   0
San Angelo 	 12  47  26  55 /   0   0   0   0
Junction 	 12  44  22  52 /  20   0   0   0
Brownwood 	 11  44  22  55 /   0   0   0   0
Sweetwater 	 12  44  27  53 /   0   0   0   0
Ozona      	 10  42  23  50 /   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for Crockett-
Irion-Kimble-Mason-Menard-Schleicher-Sutton.

&&

SHORT TERM...SJH
LONG TERM....24
AVIATION...SJH
Hazardous weather outlook, Feb 18, 5:32 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
532 AM CST Thu Feb 18 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
532 AM CST Thu Feb 18 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect today for most of the
Concho Valley, Northern Edwards Plateau and the Northwest Hill
Country, due to potential snow accumulations of 1 to 3 inches.

Temperatures early Friday morning will be bitterly cold, with
lows in the upper single digits to low teens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 18, 12:59 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             BARNHART                31.13N 101.17W
02/18/2021  E2.0 INCH        IRION              TX   FIRE DEPT/RESCUE

&&
Local storm report, Feb 18, 1:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             JUNCTION                30.49N 99.77W
02/18/2021  E2.0 INCH        KIMBLE             TX   LAW ENFORCEMENT

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Kimble

When
February 18, 1:35 PM CST to 9:51 PM CST
Where
Kimble forecast zone
Reported by
Law Enforcement
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Kimble County Sheriff's Office reported 2 inches of snow in Junction.

Winter Weather, Sutton

When
February 18, 1:35 PM CST to 9:51 PM CST
Where
Sutton forecast zone
Reported by
Public
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

A member of the public reported 3 inches of snow about 16 miles west of Sonora.

Winter Weather, Irion

When
February 18, 1:35 PM CST to 9:51 PM CST
Where
Irion forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Barnhart Volunteer Fire Department reported 2 inches of snow in Barnhart.

Winter Weather, Crockett

When
February 18, 1:35 PM CST to 9:51 PM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Crockett County Sheriff's Office reported 2 inches of snow in Ozona.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944555, 944557, 944558, 944559.